HIV protein might affect synaptic connections and neurocognitive ability
The research suggested the interruption in synaptic connections could explain why nearly half of AIDS patients experience neurocognitive impairment.
"The synaptic changes didn't appear to be a symptom of nerve death," Nicholas Hargus, the lead author on the paper and a post-doctoral fellow in the Department of Pharmacology in the University of Minnesota Medical School, said. "Instead, the changes appeared to be a protective response resulting from the over-excitation of the network by the HIV protein transactivator of transcription. Essentially, the neuroprotective mechanism has gone awry."
HIV indirectly causes neurocognitive disorders, since the disease does not infect neurons. Transactivator of transcription contributes heavily to the development of HIV-associated neurocognitive disorders. Hargus and Stanley Thayer, a professor in the Department of Pharmacology, decided to study the relationship in order to develop better treatments.
Researchers recreated the relationship in a rat model and found the transactivator of transcription creates changes in both inhibitory and excitatory synapses.
"We found drugs altering synaptic transmission between nerve cells reversed the synaptic changes induced by [transactivator of transcription]," Thayer said. "In the future, this could provide a target for the development of drugs to act upon and improve cognitive function in patients."